Taking Medicines

Side Effects

Older Bodies Handle Drugs Differently

While everyone needs to be careful when taking a medicine, older adults frequently take more than one medication at a time. Medicines can interact with each other in unexpected ways, so anyone taking several medications at the same time should be extra careful. Also, as the body ages, its ability to absorb foods and drugs changes.

As people age, the body's ability to break down substances can decrease. Because older people may not be able to metabolize drugs as well as they once did, they might need smaller doses of medicine per pound of body weight than young or middle-aged adults do.

Risks and Benefits

All medicines have risks as well as benefits. The benefits of medicines are that they can improve your health and well-being by doing what they were designed for, like treating a disease, curing infection, or relieving pain. The risks are the chances that something unwanted or unexpected will happen when you use medicines. Unwanted or unexpected symptoms or feelings that occur when you take medicine are called side effects.

Side effects can be relatively minor, such as a headache or a dry mouth. They can also be life-threatening, such as severe bleeding or irreversible damage to the liver or kidneys.

Tips to Avoid Side Effects

Stomach upset, including diarrhea or constipation, is a side effect common to many medications. Often, this side effect can be lessened by taking the drug with meals. Always check with your doctor, nurse, or pharmacist to see if you should take a particular medication with food.

Here are some more tips to help you avoid side effects.

Drug Interactions

You should always be sure to tell your doctor and/or pharmacist about any and all medications that you take every day or even once in a while. Be sure to include products like pain relievers, antacids, alcohol, herbal remedies, food supplements, vitamins and other substances you might not think are medicines.

Unwanted effects can occur when any substance interacts, or interferes with, another one. These chemical interactions change the way your body handles one or both substances.

In some cases, the overall effect of an interaction is greater than desired. Combining aspirin with blood-thinning drugs such as Coumadin®, also called warfarin, can cause serious bleeding. Mixing Viagra®, also called sildenafil, and the heart drug nitroglycerin can cause blood pressure to plunge to dangerously low levels.

Even if a product is not called a drug, your body handles it the same way it handles drugs. Some herbal and other substances can interact in potentially dangerous ways with prescription drugs or other over-the-counter products.

Some foods and beverages are known to interact with certain drugs. For example, a single glass of grapefruit juice can raise the level of some medications in the blood. This can occur with several types of drugs commonly used to treat heart conditions. Years ago, scientists discovered this "grapefruit juice effect" by luck, after giving volunteers grapefruit juice to mask the taste of a medicine.

Nearly a decade later, researchers figured out that grapefruit juice blunts the effects of an enzyme that breaks down drugs. This leads to higher levels of medicine remaining in the blood, which can cause health problems. Be sure to ask your doctor or pharmacist if it is safe to consume foods or beverages that contain grapefruit with the medication you are taking. You may still be able to enjoy grapefruit or its juice if you consume it at a different time of day than when you take medicine. Your doctor or pharmacist can advise you.

Some drugs or foods can also prevent other drugs from working properly. For example, calcium-rich dairy products or certain antacids can prevent antibiotics from being properly absorbed into the bloodstream. Ginkgo biloba can reduce the effectiveness of blood-thinning medications and raise the risk for serious complications such as stroke.

Prescription and Over-the-Counter Medicines

The medications a doctor prescribes for you are called prescription drugs. You can only pick them up at a pharmacy. Medicines you can get without a doctor's prescription, which you can buy at a grocery or convenience store, are called over-the-counter drugs. It is important to remember that over-the-counter products include many different substances such as vitamins and minerals, herbal and dietary supplements, laxatives, cold medicines, and antacids. Any of these can interact with each other to cause unexpected or unwanted effects.

Learn about Active Ingredients

Prescription and over-the-counter medicines almost always contain several ingredients. Check the labels of your medicines before you start taking them to ensure you are not allergic to any of the ingredients. Make sure your doctor and pharmacist have an up-to-date list of your allergies so they don’t give you a medicine that contains something you are allergic to.

Some of the ingredients in a medicine are not directly involved in its main job. These are called inactive ingredients. Examples of inactive ingredients include the substances that give a lozenge color or flavor or ingredients that ensure the drug within a capsule gets released at a controlled rate.

The active ingredients in medicines are the chemical compounds that work with your body to treat your condition or bring relief of your symptoms. Learn which active ingredients are in the prescription and over-the-counter medicines you are taking.

For example, over-the-counter pain relievers usually contain one or more of the active ingredients below:

Some medicines are designed to treat more than one condition, so they have more than one active ingredient. Many cold and flu remedies are an example of this. They might contain a combination of ingredients to sooth a sore throat, calm a cough, stop up a runny nose and bring down a fever.

Don't take more than one medicine that contains the same active ingredient(s). For example, if your cough syrup contains acetaminophen, don’t take a pain reliever that contains acetaminophen while you are using the cough syrup. Taking more than one medicine that has the same active ingredient could result in getting too much of that ingredient. Too much of any one ingredient might damage your liver or lead to other serious health problems.

Always read the labels on the over-the-counter products you are taking to find out whether the active ingredients have side effects. For example, antihistamines can cause drowsiness. Caffeine, which is present in some over-the-counter medicines, can interact with certain drugs or can cause problems with underlying conditions such as high blood pressure.